Alert archive / Minnesota / Tornado Warnings in 2008

Tornado Warning 15, NWS Grand Forks, ND

June 12, 2008Becker County, Hubbard County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jun 12, 2008, 8:02 PM CDT for Becker County, Hubbard County, Otter Tail County, Minnesota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2008, 8:02 PM CDT (01:02 UTC)
Expired
Jun 12, 2008, 9:00 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Becker County, MN, Hubbard County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 157 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:44 PM CDTTORNADO 15 Nw Two Inlets, MNA TORNADO TRACKED INTERMITTENTLY FOR NEARLY 8 MILES TO AROUND 6 W LAKE GEORGE BY 9 PM CDT. THE TORNADO TRAVELLED FOR ABOUT 3 MILES AND CROSSED INTO CLEARWATER COUNTY ABOUT 7 NNW OF TWO INLETS BY 850 PM CDT. IT CONTINUED ACROSS EXTREME SOUTHEAST CLEARWATER COUN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:33 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFGF 130102
TORFGF
MNC005-057-111-130200-
/O.NEW.KFGF.TO.W.0015.080613T0102Z-080613T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
802 PM CDT THU JUN 12 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...
  EASTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  EXTREME NORTH CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL
  MINNESOTA...

* UNTIL 900 PM CDT

* AT 759 PM CDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 3 MILES
  SOUTHWEST OF ROCHERT...OR 6 MILES EAST OF DETROIT LAKES...MOVING TO
  THE NORTHEAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  HEIGHT OF LAND LAKE AT 810 PM CDT...
  TOAD LAKE AT 815 PM CDT...
  SNELLMAN AT 820 PM CDT...
  PONSFORD AT 825 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4712 9527 4696 9508 4671 9571 4687 9580
TIME...MOT...LOC 0102Z 240DEG 39KT 4685 9568

$$

JK/BH
2 follow-up statements
000 
WWUS53 KFGF 130118
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
817 PM CDT THU JUN 12 2008

MNC005-057-111-130200-
/O.CON.KFGF.TO.W.0015.000000T0000Z-080613T0200Z/
HUBBARD MN-BECKER MN-OTTER TAIL MN-
817 PM CDT THU JUN 12 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR EASTERN
BECKER...EXTREME WEST CENTRAL HUBBARD AND EXTREME NORTH CENTRAL OTTER
TAIL COUNTIES...

AT 813 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE TORNADO WAS LOCATED
4 MILES NORTHEAST OF HEIGHT OF LAND LAKE...OR 16 MILES NORTHEAST OF 
DETROIT LAKES...MOVING TO THE NORTHEAST AT 41 MPH. ANOTHER 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL IS LOCATED 3 
MILES NORTH OF FRAZEE...MOVING TO THE NORTHEAST AT 41 MPH.

* THE TORNADO WILL BE NEAR...
  PONSFORD BY 825 PM CDT...
  8 MILES NORTHWEST OF OSAGE BY 830 PM CDT...
  TWO INLETS BY 840 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4712 9527 4696 9508 4671 9571 4687 9580
TIME...MOT...LOC 0117Z 237DEG 35KT 4696 9549

$$

JK/BH
000 
WWUS53 KFGF 130133
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
833 PM CDT THU JUN 12 2008

MNC111-130143-
/O.CAN.KFGF.TO.W.0015.000000T0000Z-080613T0200Z/
OTTER TAIL MN-
833 PM CDT THU JUN 12 2008

...THE TORNADO WARNING FOR EXTREME NORTH CENTRAL OTTER TAIL COUNTY IS
CANCELLED...

AT 833 PM CDT...TORNADO MOVED OUT OF THE WARNED AREA IN EXTREME NORTH
CENTRAL OTTER TAIL COUNTY SO THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4680 9551 4690 9570 4712 9527 4696 9508
      4696 9509
TIME...MOT...LOC 0133Z 235DEG 34KT 4706 9536

$$

MNC005-057-130200-
/O.CON.KFGF.TO.W.0015.000000T0000Z-080613T0200Z/
HUBBARD MN-BECKER MN-
833 PM CDT THU JUN 12 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR EASTERN
BECKER AND EXTREME WEST CENTRAL HUBBARD COUNTIES...

AT 832 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE TORNADO WAS LOCATED
5 MILES SOUTH OF BAD MEDICINE LAKE...OR 28 MILES NORTHEAST OF DETROIT
LAKES...MOVING TO THE NORTHEAST AT 39 MPH.

* THE TORNADO WILL BE NEAR...
  TWO INLETS BY 840 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4680 9551 4690 9570 4712 9527 4696 9508
      4696 9509
TIME...MOT...LOC 0133Z 235DEG 34KT 4706 9536

$$

JK/BH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 12, 1:58 PM CDT, 6 hours 4 minutes earlier.

Area forecast discussion, Jun 12, 1:58 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
158 PM CDT THU JUN 12 2008

.SHORT TERM...
THE CHALLENGE THROUGH THE FORECAST WILL BE CONVECTIVE CHANCES AND
TEMPS. A VIGOROUS UPPER LEVEL TROUGH CONTINUES TO SPIN OVER
EXTREME NW ND. MODELS ARE DOING A GOOD JOB OVERALL...BUT PREFER
THE COOLER GFS WHICH INITIALIZED WELL THIS MORNING.

FOR TONIGHT...EXPECT SCATTERED EVENING THUNDERSTORMS...SOME
POSSIBLY SEVERE WITH LARGE HAIL/DAMAGING WINDS. THE BEST
INSTABILITY APPEARS TO BE ALONG AND EAST OF THE VALLEY...AND THIS
SHOULD COINCIDE WITH A TROUGH MOVING THROUGH DEEP CYCLONIC FLOW.
THE LIMITING FACTOR TO SEVERE STORMS MAY BE MOISTURE
PROFILES...BUT WITH VERY COLD AIR ALOFT (-20C 500MB
TEMPS)...EXPECT AT LEAST A FEW SEVERE STORMS. SHEAR WILL ALSO BE
SUFFICIENT FOR STORMS TO BRIEFLY ROTATE...WHICH MAY ADD TO A MORE
ORGANIZED THREAT IF ENOUGH MOISTURE CAN POOL BEFORE CONVECTIVE
TEMPS ARE REACHED. WE WILL MENTION SEVERE STORMS IN THE GRIDS
THROUGH 03Z.

ON FRI...THE COLD CORE LOW WILL SKIRT THE INTERNATIONAL BORDER.
TEMPS WILL REMAIN WELL BELOW NORMAL...WITH VERY LOW CONVECTIVE
TEMPS AROUND 60. INSTABILITY FIELDS ARE RATHER WEAK...WITH LI/S TO
-1C AND MAYBE CAPE TO AROUND 400 J/KG. GIVEN THE COLD AIR ALOFT
THOUGH AND STEEP LAPSE RATES...THUNDER WILL ONCE AGAIN BE POSSIBLE.

ON SAT/SUN...THE CONTINUED THREAT FOR AFTERNOON THUNDER IS
EXPECTED. THERE WILL BE MORE INSTABILITY ON SAT...WITH CAPES
APPROACHING 1000 J/KG. A FAIRLY STRONG SHORTWAVE AND A WEAK SFC
BOUNDARY IS ALSO PROGGED BY SAT AFTERNOON...SO A FEW SEVERE STORMS
ALSO POSSIBLE. FOR SUNDAY...ANOTHER COLD FRONT WILL PASS THROUGH
THE NORTH...AND LIKELY AID MORE THUNDERSTORM DEVELOPMENT DURING
THE AFTERNOON. THEREFORE...THE ACTIVE WEATHER PATTERN WILL
CONTINUE WITH CHANCES FOR SHOWERS/THUNDER THROUGHOUT AND TEMPS
BELOW NORMAL.

.LONG TERM (MON-THU)...MODELS IN REASONABLE AGREEMENT THROUGH THE
PERIOD. MAIN IDEA IS FOR A BRIEF RIDGE TO AFFECT THE REGION THROUGH
AT LEAST WED. MODELS DIFFER WITH AMPLITUDE AND TIMING OF WAVES TO
BREAK DOWN THIS FEATURE. WILL MAINTAIN DRY FORECAST THROUGH MUCH OF
THE PERIOD WITH A SLIGHT CHANCE FOR PRECIP TOWARD THE END OF THE
PERIOD AS RIDGE BREAKS DOWN. TEMPERATURES SHOULD BE NEAR NORMAL.

&&

.AVIATION...MAIN CHALLENGE WILL BE TSRA POTENTIAL...WHICH IS PRESENT
FOR ALL TAF SITES. EXPECT VFR WITH CU AND ISOLD-SCT TSRA INTO THIS
EVENING. WINDS WILL BE SOUTHWEST 15-25KTS WITH A FEW HIGHER GUSTS
INTO THIS EVENING AS WELL. THERE IS A RATHER GOOD CHANCE FOR MVFR
CLOUD HEIGHTS BY MORNING (BEST CHANCES CLOSER TO THE INTERNATIONAL
BORDER).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/TG
Hazardous weather outlook, Jun 12, 5:09 AM CDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
509 AM CDT THU JUN 12 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
509 AM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY PRODUCE LARGE
HAIL AND STRONG GUSTY WINDS.

AN UPPER LOWOVER NORTHWEST NORTH DAKOTA WILL MOVE EAST TODAY WITH
COLDER AIR MOVING INTO THE AREA IN THE MID LEVELS OF THE
ATMOSPHERE. ALTHOUGH MOISTURE IS LESS THAN ON WEDNESDAY...THE COLD
AIR ALOFT WILL CREATE ENOUGH INSTABILITY FOR AFTERNOON AND EARLY
EVENING SCATTERED THUNDERSTORMS ACROSS THE ENTIRE AREA.  THE MAIN
THREAT TIME IS BETWEEN 3 PM AND 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RIVERS WILL REMAIN
HIGH IN THE SOUTHERN RED RIVER VALLEY THROUGH THE PERIOD DUE TO
RECENT RAINS. SEE THE LATEST FLOOD STATEMENTS FOR UPDATED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

DTR

In the hours before

Local storm report, Jun 12, 7:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
729 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FUNNEL CLOUD     2 NE PARK RAPIDS        46.94N 95.03W
06/12/2008                   HUBBARD            MN   TRAINED SPOTTER

            FUNNEL CLOUD VIEWED OVERHEAD NEAR WALMART.

&&

PROGERS
Local storm report, Jun 12, 7:32 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
732 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             5 SE BAGLEY             47.47N 95.33W
06/12/2008  E1.00 INCH       CLEARWATER         MN   TRAINED SPOTTER

&&

PROGERS
Local storm report, Jun 12, 7:35 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
735 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             3 NE PARK RAPIDS        46.95N 95.02W
06/12/2008  E1.75 INCH       HUBBARD            MN   LAW ENFORCEMENT

&&

PROGERS
Local storm report, Jun 12, 7:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
737 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     VERNDALE                46.40N 95.01W
06/12/2008                   WADENA             MN   TRAINED SPOTTER

&&

PROGERS
Local storm report, Jun 12, 7:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
738 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             LAPORTE                 47.21N 94.76W
06/12/2008  E0.75 INCH       HUBBARD            MN   STORM CHASER

&&

PROGERS
Local storm report, Jun 12, 7:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
740 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             5 N SHEVLIN             47.60N 95.26W
06/12/2008  E1.00 INCH       CLEARWATER         MN   TRAINED SPOTTER

&&

PROGERS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:02 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington43 min
Jun 12, 7:11 PM CDTTornado WarningFGFHubbard34 min
Jun 12, 7:32 PM CDTTornado WarningFGFWadena28 min
Jun 12, 7:36 PM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Polk54 min
Jun 12, 7:40 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater28 min
Jun 12, 7:46 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Roseau59 min
Jun 12, 7:48 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Mahnomen57 min
Jun 12, 7:49 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods16 min
Jun 12, 7:55 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail, Wilkin65 min
Jun 12, 8:14 PM CDTTornado WarningFGFOtter Tail34 min
Jun 12, 8:27 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau49 min
Jun 12, 8:37 PM CDTTornado WarningFGFBecker, Clearwater, Hubbard33 min
Jun 12, 8:54 PM CDTSevere Thunderstorm WarningFGFOtter Tail29 min
Jun 13, 3:16 PM CDTSevere Thunderstorm WarningFGFKittson29 min

Nearby

Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.